Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 353, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2011, 11:20 PM EDT for Grayson County, Smyth County, Virginia; 4 counties in North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2011, 11:20 PM EDT (03:20 UTC)
- Expired
- Jun 22, 2011, 12:15 AM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1052 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2000 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
246
WUUS51 KRNK 220320
SVRRNK
NCC005-009-189-193-VAC077-173-220415-
/O.NEW.KRNK.SV.W.0353.110622T0320Z-110622T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1120 PM EDT TUE JUN 21 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
ASHE COUNTY IN NORTHWEST NORTH CAROLINA
WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA
GRAYSON COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 1215 AM EDT.
* AT 1115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 8 MILES NORTHWEST OF WHITETOP TO ASHLAND TO 6 MILES WEST OF
SEVEN DEVILS...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
CHILHOWIE TO ASHLAND TO BEECH MOUNTAIN...AND MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROMINGER...
WHITETOP...
TROUT...
MOUNT ROGERS SUMMIT...
GRAYSON HIGHLANDS STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3635 8184 3636 8179 3635 8177 3635 8173
3641 8175 3647 8170 3657 8170 3663 8161
3665 8164 3679 8170 3676 8121 3676 8109
3611 8106 3612 8182 3619 8186
TIME...MOT...LOC 0320Z 269DEG 21KT 3670 8166 3646 8164
3616 8188
$$
JH2 follow-up statements
869
WWUS51 KRNK 220342
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 PM EDT TUE JUN 21 2011
NCC005-009-189-193-VAC077-173-220415-
/O.CON.KRNK.SV.W.0353.000000T0000Z-110622T0415Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-SMYTH VA-GRAYSON VA-
1142 PM EDT TUE JUN 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR WESTERN ALLEGHANY...ASHE...WATAUGA...WESTERN WILKES...
SOUTHEASTERN SMYTH AND GRAYSON COUNTIES...
AT 1141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM TROUTDALE TO LANSING TO SILVERSTONE...OR ALONG A LINE
EXTENDING FROM TROUTDALE TO LANSING TO SUGAR GROVE...MOVING EAST AT
25 MPH.
LOCATIONS IMPACTED INCLUDE...
RUGBY...
VOLNEY...
MOUNT JEFFERSON...
FLATRIDGE...
WAGONER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.
&&
LAT...LON 3631 8179 3634 8177 3635 8173 3655 8162
3665 8157 3677 8155 3676 8109 3611 8106
3614 8178 3622 8181
TIME...MOT...LOC 0343Z 269DEG 21KT 3669 8142 3646 8147
3628 8172
$$
JH151
WWUS51 KRNK 220402
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EDT WED JUN 22 2011
VAC173-220413-
/O.CAN.KRNK.SV.W.0353.000000T0000Z-110622T0415Z/
SMYTH VA-
1202 AM EDT WED JUN 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMYTH COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3621 8154 3625 8163 3634 8165 3640 8162
3655 8159 3663 8148 3673 8142 3674 8139
3676 8109 3611 8106
TIME...MOT...LOC 0403Z 269DEG 21KT 3669 8127 3646 8132
3628 8158
$$
NCC005-009-189-193-VAC077-220415-
/O.CON.KRNK.SV.W.0353.000000T0000Z-110622T0415Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-GRAYSON VA-
1202 AM EDT WED JUN 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM EDT
FOR WESTERN ALLEGHANY...ASHE...NORTHEASTERN WATAUGA...WESTERN WILKES
AND CENTRAL GRAYSON COUNTIES...
AT 1158 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM FLATRIDGE TO WAGONER TO TODD...OR
ALONG A LINE EXTENDING FROM 7 MILES EAST OF TROUTDALE TO 6 MILES
NORTHWEST OF LAUREL SPRINGS TO TODD...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
TODD...
BRIDLE CREEK...
IDLEWILD...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
&&
LAT...LON 3621 8154 3625 8163 3634 8165 3640 8162
3655 8159 3663 8148 3673 8142 3674 8139
3676 8109 3611 8106
TIME...MOT...LOC 0403Z 269DEG 21KT 3669 8127 3646 8132
3628 8158
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:41 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 21, 9:41 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 941 PM EDT TUE JUN 21 2011 .SYNOPSIS... SOUTHWESTERLY WINDS WILL KEEP SHOWER AND THUNDERSTORM ACTIVITY IN THE FORECAST THROUGH THE END OF THE WORKWEEK AS A COLD FRONT APPROACHES OUR REGION. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... COMPLEX OF STORMS THAT HAS MOVED ACROSS MUCH OF THE AREA THIS EVENING CONTINUES TO HEAD INTO THE FAR EASTERN/NORTHERN FRINGES OF THE CWA WHERE STILL SOME DECENT INSTABILITY REMAINS. EXPECT TO SEE THIS AREA EXIT THE REGION OR WEAKEN IN THE NEXT HOUR OR TWO BEFORE ADDITIONAL COVERAGE JUST TO THE WEST STARTS TO PUSH BACK INTO SW ZONES. APPEARS ENOUGH INSTABILITY TO SUPPORT PUSHING SOME OF THIS COVERAGE ACROSS AREAS ALONG THE INTERSTATE 77 CORRDIOR BEFORE ENCOUNTERING AIR THAT HAS BEEN WORKED OVER FARTHER EAST. LATEST LOCAL WRF ALSO BRINGS THIS SHRA AREA NE INTO THE SW BEFORE MIDNIGHT SO BUMPED UP POPS A BIT MORE INTO THE EARLY MORNING HOURS BEFORE SLOWLY TAPERING TO SLIGHT CHANCES LATE. SHOULD SEE THE SVR THREAT DIMINISH SOME WITH REDUCTION IN CAPE ALTHO VERY MOIST EVENING RAOBS MAY SUPPORT THINGS LINGERING A BIT LONGER THAN USUAL. OTRW EXPECT WILL SEE QUITE A BIT OF FOG IF DEBRIS CLOUDS DO INDEED CLEAR MORE SO INCLUDING MORE FOG AS WELL. LOWERED TEMPS A LITTLE ESPCLY WHERE HAVE SEEN COOLING FROM EARLIER CONVECTION WITH A WARM/MUGGY NIGHT IN STORE REGARDLESS GIVEN MOIST DEWPOINTS AND TEMPS HANGING IN THE UPPER 60S TO LOWER 70S. PREVIOUS DISCUSSION BELOW... QUITE A BIT OF CUMULUS CLOUDS HAVE FORMED ALONG AND WEST OF THE BLUE RIDGE...WITH MOSTLY SUNNY SKIES TO THE EAST. WEAK UPPER LEVEL WAVE MOVING ACROSS HAS PROVIDED ENOUGH LIFT AND MOISTENING ALOFT...WHICH COMBINED WITH DAYTIME HEATING AND TERRAIN IMPACTS...HAS ALLOWED THUNDERSTORMS TO START FORMING ACROSS WESTERN AREAS. MLCAPE OF BETWEEN 2 AND 3K J/KG ACROSS THE CWA. QUITE A BIT OF CAPE IN THE HAIL GROWTH ZONE AND DECENT DOWNDRAFT CAPE AS WELL. DEEP LAYER EFFECTIVE SHEAR IS RATHER WEAK TODAY AND THUS ANY ORGANIZATION OF THE STORMS WILL HAVE TO BE COLD POOL DRIVEN. THIS SHOULD TEND TO LIMIT THE SEVERITY OF ANY EARLY AFTERNOON STORMS...HOWEVER GIVEN ABOVE PARAMETERS...STORMS SHOULD STILL BE ABLE TO AT LEAST BRIEFLY PULSE UP TO SEVERE LIMITS. LESS CONFIDENCE ON HOW FAR EAST THESE STORMS MAKE IT. HIGH RES MODELS MIXED WITH THEIR SOLUTIONS. THE HRRR SHOWS THE STORMS MAKING IT ACROSS THE WHOLE CWA AND GIVEN IMPRESSIVE CAPE VALUES THIS SEEMS POSSIBLE...AND THUS HAVE RAISED POPS. HOWEVER WEAK SHEAR AND THE RIDGING OVERHEAD MAY ALSO LIMIT EASTWARD EXTENT OF STORMS...AND THUS WILL HAVE TO MONITOR THIS THROUGH THE AFTERNOON AND EVENING HOURS. NEXT ISSUE WILL BE WHAT HAPPENS WITH STORMS CURRENTLY FIRING OVER NORTHERN ALABAMA AND TENNESSEE. LOCAL WRF AND HRRR BRING WHAT REMAINS OF THESE STORMS INTO WESTERN AREAS BETWEEN 7 AND 9PM TONIGHT AND PUSH IT EAST THROUGH MIDNIGHT. AGAIN WITH DEEP LAYER SHEAR MINIMAL...THESE STORMS SHOULD HAVE A TOUGH TIME ORGANIZING AND PUSHING INTO OUR AREA. THREAT WILL ALSO DEPEND ON HOW MUCH THESE AFTERNOONS STORMS ABATE THE INSTABILITY OVER US. IF THEY USE UP MOST OF IT THEN ANYTHING APPROACHING SHOULD TEND TO WEAKEN...AND FEEL THIS IS THE MOST LIKELY SOLUTION. BUT WILL HAVE TO WATCH THIS THROUGH THE EVENING HOURS. WENT CLOSER TO THE WARMER GUIDANCE FOR TONIGHTS LOWS GIVEN HIGH DEWPOINTS IN PLACE AND EXPECTED MOSTLY CLOUDY SKY CONDITIONS. MAY HAVE SOME FOG FORMATION TOWARDS MORNING WHERE IT RAINS TODAY...ESPECIALLY IF WE CAN GET A COUPLE HOURS OF MOSTLY CLEAR SKIES. WEDNESDAY WILL BE ANOTHER WARM TO HOT DAY...WITH 850MB TEMPERATURES SIMILAR TO TODAY...AROUND 19 TO 21C. THUS HIGHS SHOULD BE IN THE 80S IN THE MOUNTAINS...AND LOW TO MID 90S IN THE PIEDMONT. ONE DIFFERENCE WILL BE THAT WE SHOULD SEE MORE CLOUDS THAN TODAY...THUS HIGHS WILL BE A LITTLE COOLER THAN TODAY MOST PLACES. GIVEN THIS...LOWERED FORECASTED HIGHS A COUPLE DEGREES...GOING IN BETWEEN THE COOLER MET AND WARMER MAV VALUES...WHICH HAS VERIFIED PRETTY WELL THIS SUMMER. SHOWER AND THUNDERSTORM THREAT EXISTS AGAIN ON WEDNESDAY. BEST CHANCE IN THE WEST WHERE ACTIVITY MAY BEGIN DURING THE MORNING HOURS. SREF PROBABILITIES SHOW HIGH PROBABILITIES BY 18Z IN THE WEST...WITH A DECENT SHOT OF AT LEAST SOME PRECIP IN THE EAST DURING THE AFTERNOON. DEEP LAYER SHEAR IS ONCE AGAIN WEAK...ALTHOUGH A LITTLE STRONGER THAN TODAY. CLOUD COVER SHOULD LIMIT OVERALL INSTABILITY. BEST SEVERE THREAT APPEARS TO BE TO OUR NORTHWEST WHERE HIGHER DYNAMICS AND BETTER INSTABILITY EXISTS. THIS SHOWN WELL BY SREF AND MAV SVR PROBABILITIES. NAM SHOWS MORE UNSTABLE AIR MOVING INTO THE PIEDMONT BY AFTERNOON...AND THUS MET SVR PROBABILITIES AND POPS ARE HIGHER THERE. FEEL BEST CHANCE OF THUNDERSTORMS WILL BE IN THE WEST...WHILE BEST SVR THREAT WOULD BE TO OUR NORTHWEST OF WV AND OHIO...AND IN THE PIEDMONT IF STORMS ARE ABLE TO CROSS THE BLUE RIDGE. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... UPPER TROUGH ACROSS THE MIDWEST WILL SLOWLY TRACK EAST INTO THE FORECAST AREA THROUGH THIS PERIOD. A FRONTAL BOUNDARY WILL BACKDOOR IN BY THURSDAY NIGHT. MODELS DIFFER ON THE SHORTWAVES OUT AHEAD OF THE FRONT AND PRECIP PLACEMENT. LEANING TOWARD A GFS/ECMWF BLEND WHICH BRINGS ONE SHORTWAVE ACROSS WED EVENING...THOUGH WILL KEEP POPS IN THE CHANCE RANGE...HIGHEST IN THE SW. ONCE THAT WAVE PASSES...OP MODELS KEEP PRECIP AT A MIN AS MAIN THRUST OF LIFT MOVES OFF THE MID ATLANTIC COAST. THE MODELS ARE SHOWING LOWER PWATS THU-THU NIGHT...BUT WILL KEEP POPS LOW TO ACCOUNT FOR THE LEE TROUGH AND SHORTWAVE PASSING BY TO THE NORTHWEST. THU NIGHT-FRI...THE FRONT DROPS SOUTH INTO THE AREA WITH WINDS VEERING TO THE WEST. THIS MAY LEAD TO LESS CHANCE IN THE EAST THU NIGHT INTO FRIDAY WITH CHANCE POPS MAINLY WEST OF THE BLUE RIDGE. STILL COULD SEE SOME SCTD CONVECTION FRI AFTN IN THE FAR EAST. TEMPS THIS PERIOD WILL REFLECT A BLEND OF MAV/MET. WILL SEE SOME COOLER TEMPS BY THU NIGHT...BUT WILL KEEP HIGHS IN THE 80S BOTH THU-FRI...CLOSER TO 90 OUT EAST AHEAD OF FRONT. && .LONG TERM /FRIDAY THROUGH TUESDAY/... A SLOWLY MOVING UPPER LOW CENTER TRANSITION FROM THE UPPER GREAT LAKES TO NEW BRUNSWICK CANADA BY EARLY NEXT WEEK. SERIAL SHORTWAVES PIVOTING AROUND THE LOW WILL RESULT IN PERIODS OF UNSETTLED WEATHER. HPCGUIDE USED FOR THE MOST OF LONG TERM WITH ONLY SLIGHT MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL BIAS DRIVEN MAINLY BY TOPOGRAPHY. FRONT BOUNDARY EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA FRIDAY NIGHT...THEN BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK INTO THE MID ATLANTIC REGION OVER THE WEEKEND. THE EXACT PLACEMENT OF THE FRONT AND HIGH CENTER IS DIFFERENT DEPENDING ON MODEL CHOICE. IN GENERAL...THE FRONT EXPECTED TO REMAIN IN CLOSE PROXIMITY TO/OVER THE AREA SATURDAY INTO SUNDAY...MAINTAINING A GOOD THREAT OF SHOWERS/THUNDERSTORMS UNTIL FINAL SHORT WAVE SHOULD FORCES COOLER AND DRIER AIR BACK INTO THE AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY. KEPT SOME LIGHT POPS IN THE WESTERN MOUNTAINS ON TUESDAY. && .AVIATION /01Z WEDNESDAY THROUGH SUNDAY/... MULTICELLULAR TSRA CLUSTERS CONTINUE TO PERSIST WITH NEW ACTIVITY DRIVEN BY OUTFLOW INTO A WEAKLY SHEARED BUT QUITE UNSTABLE ENVIRONMENT. EXPECT THIS COVERAGE TO GRADAULLY WANE WITH LOSS OF HEATING BUT WILL STILL HAVE ANOTHER COUPLE OF HOURS OF POTENTIAL STRONG STORMS AT MOST AIRPORTS WITH GUSTS TO 40 KTS AND IFR IN HEAVY RAIN AND HAIL. THUS WILL CONTINUE TREND IN CURTAILING MOST CONVECTION AROUND MIDNIGHT WITH MAINLY LEFTOVER DEBRIS CLOUDS OVERNIGHT. FOG WILL ALSO BE A POSSIBILITY DURING THE EARLY MORNING HOURS OF THURSDAY...ESPECIALLY WHERE RAINFALL OCCURS THIS EVENING. EXPECT MOSTLY CLOUDY SKIES MOST AREAS TONIGHT...THUS NOT EXPECTING VISIBILITY DROPS TO BELOW MVFR CONDITIONS. HOWEVER IF CLEARING CAN OCCUR...MAY HAVE TO WATCH FOR DENSER FOG AROUND LYH...ROA...LWB AND PERHAPS BCB AND DAN IF ADDED RAINFALL OCCURS IN THE NEXT COUPLE OF HOURS. WEDNESDAY SHOULD FEATURE MAINLY VFR CONDITIONS...HOWEVER WITH A FRONT IN THE VICINITY...WILL LIKELY HAVE MORE AFTERNOON SHOWERS AND THUNDERSTORMS...WITH BRIEF REDUCTIONS TO IFR/LIFR. THEREFORE WILL INCLUDE A CB MENTION ACROSS THE EASTERN SITES AND A VCTS/CB INCLUSION ACROSS THE WEST WHERE BETTER COVERAGE LOOKS POSSIBLE. JUST HOW FAR SOUTH FRONT MOVES WILL BE THE ISSUE AS WE HEAD INTO THE END OF THE WEEK INTO THE WEEKEND. CURRENT THOUGHTS ARE THAT THURSDAY MAY BE OUR DRIEST DAY...WITH THE FRONT STAYING CLOSE ENOUGH FOR SCATTERED SHOWERS AND THUNDERSTORMS FRIDAY INTO THE WEEKEND. WILL ALSO HAVE TO WATCH FOR THE USUAL MORNING FOG EACH MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...MC/NF NEAR TERM...JH/MC SHORT TERM...WP LONG TERM...KK AVIATION...JH/MC/NF
Hazardous weather outlook, Jun 21, 10:08 PM EDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1008 PM EDT TUE JUN 21 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-230215- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1008 PM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT...A FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. SECONDARY THREATS INCLUDE PERIODS OF HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jun 21, 9:48 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
948 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 4 SSW ROANOKE 37.22N 79.99W
06/21/2011 ROANOKE VA 911 CALL CENTER
LARGE BRANCH DOWN
0700 PM TSTM WND DMG 5 SW ROANOKE 37.23N 80.02W
06/21/2011 ROANOKE VA 911 CALL CENTER
LARGE BRANCH DOWN
&&
MLQLocal storm report, Jun 21, 10:33 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND DMG 10 E GRETNA 36.95N 79.19W
06/21/2011 PITTSYLVANIA VA 911 CALL CENTER
SEVERAL TREES DOWN
&&
EHLocal storm report, Jun 21, 10:40 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1040 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG ALDERSON 37.73N 80.65W
06/21/2011 GREENBRIER WV TRAINED SPOTTER
SEVERAL TREES DOWN
&&
EHLocal storm report, Jun 21, 10:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT TUE JUN 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG 1 E DANVILLE CITY 36.58N 79.39W
06/21/2011 CITY OF DANVILLE VA PUBLIC
SEVERAL TREES DOWN
&&
EHSpecial weather statement, Jun 21, 11:10 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1110 PM EDT TUE JUN 21 2011
NCZ001-002-018-019-VAZ009-015-220415-
ALLEGHANY NC-ASHE NC-GRAYSON VA-SMYTH VA-WATAUGA NC-WILKES NC-
1110 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
SMYTH...WATAUGA AND WILKES COUNTIES...
AT 1107 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
EAST OF ABINGDON TO MOUNTAIN CITY TO 6 MILES SOUTHWEST OF BEECH
MOUNTAIN...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR REESE AROUND 1120 PM...ROMINGER AROUND 1125
PM...VALLE CRUCIS...SUGAR GROVE...SILVERSTONE...AND SEVEN DEVILS
AROUND 1130 PM...WHITETOP...FLATWOOD...ASHLAND AND AND LOVILL AROUND
1135 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3635 8184 3636 8179 3635 8177 3635 8173
3641 8175 3647 8170 3657 8170 3663 8161
3665 8164 3680 8170 3680 8128 3676 8126
3676 8113 3612 8113 3611 8182 3617 8184
JHSpecial weather statement, Jun 21, 11:16 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1116 PM EDT TUE JUN 21 2011
VAZ007-009-010-012-WVZ042-220415-
BLAND VA-MERCER WV-SMYTH VA-TAZEWELL VA-WYTHE VA-
1116 PM EDT TUE JUN 21 2011
...A STRONG THUNDERSTORM WILL AFFECT BLAND...MERCER...SMYTH...
TAZEWELL AND WYTHE COUNTIES...
AT 1111 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
CERES...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CERES...GRATTON...RURAL RETREAT...AND TIPTOP
AROUND 1130 PM...BURKES GARDEN AROUND 1135 PM...CROCKETT...
BOISSEVAIN...AND SPEEDWELL AROUND 1140 PM...FAVONIA AND AND CRIPPLE
CREEK AROUND 1145 PM.
LAT...LON 3719 8179 3725 8174 3721 8168 3721 8156
3726 8150 3728 8142 3741 8133 3742 8129
3746 8131 3749 8125 3730 8105 3698 8096
3677 8112 3676 8128 3679 8130 3679 8170
3692 8184 3698 8179 3715 8191
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:03 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania | 57 min |
| Jun 21, 8:30 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 60 min |
| Jun 21, 8:46 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge | 19 min |
| Jun 21, 8:50 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 55 min |
| Jun 21, 9:41 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania | 64 min |
| Jun 21, 10:03 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 57 min |
| Jun 21, 10:15 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 60 min |
| Jun 21, 10:36 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 54 min |
| Jun 21, 11:10 PM EDT | Special Weather Statement | RNK | Grayson | 65 min |
| Jun 21, 11:16 PM EDT | Special Weather Statement | RNK | Bland, Smyth, Tazewell, Wythe | 59 min |
| Jun 22, 12:14 AM EDT | Special Weather Statement | RNK | Craig, Giles, Pulaski, Roanoke | 61 min |
| Jun 22, 12:29 AM EDT | Special Weather Statement | RNK | Carroll, Floyd, Montgomery, Patrick, Pulaski, City of Radford and 1 more | 61 min |
| Jun 22, 1:57 AM EDT | Special Weather Statement | RNK | Franklin, Henry, City of Martinsville | 48 min |
| Jun 22, 2:33 AM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Martinsville | 42 min |
| Jun 21, 9:00 PM EDT | Special Weather Statement | RNK | Caswell | 30 min |
| Jun 21, 9:34 PM EDT | Special Weather Statement | RNK | Person | 56 min |
| Jun 22, 1:27 AM EDT | Special Weather Statement | RNK | Caswell | 48 min |
| Jun 22, 7:30 PM EDT | Special Weather Statement | RNK | Alleghany | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.